Colorado, 2023

Damaging Winds in Colorado, August 4, 2023

August 4, 2023 · NWS BOU · 3 events in 2 counties and zones

Severe thunderstorms producing damaging straight-line winds over Phillips and Sedgwick counties. Peak wind gusts up to 72 mph were observed, which destroyed some irrigation equipment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms producing damaging straight-line winds over Phillips and Sedgwick counties. Peak wind gusts up to 72 mph were observed, which destroyed some irrigation equipment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 4, 2:01 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 2:01 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
301 PM MDT Fri Aug 4 2023

.SHORT TERM...(This evening through Saturday)
Issued at 252 PM MDT Fri Aug 4 2023

Radars are showing isolated convection across the CWA at this
time. There is a bit over the high mountains of Larimer and
Boulder Counties and some over southern Elbert County. The winds
across the CWA are pretty weak.

Models have flat upper ridging for the CWA overnight with pretty
weak flow aloft.  On Saturday, stronger west-northwesterly flow aloft
will push into the CWA through the day. The QG Omega fields show
weak downward vertical velocity for the CWA tonight and Saturday.
The thickness fields show a cold front moving into the CWA late
Saturday afternoon.

The precipitable water values will be around 0.50 inch in the
mountains tonight and Saturday. Values will range from 0.5 over
the higher foothills to 1.2 inches over the southeastern CWA
tonight and Saturday. The highest CAPE values are over the
eastern border area early this evening, with the highest values on
Saturday afternoon to be over the foothills and immediate plains.
For pops will go with mainly 10-30%s this evening. Pops should be
a bit higher on Saturday afternoon with 20-40%s for the foothills
and western half of the plains, including the Palmer Ridge. Cells
should be moving fairly quick on Saturday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 242 PM MDT Fri Aug 4 2023

Saturday night into Sunday, another cold front will bring in a
reinforcing push of cool air into the region. Behind the previous
shortwave, the upper level ridge weakens, helping cool temperatures
aloft as well. As a result, highs will feel a lot more like early
Fall rather than late Summer with highs in the mid 70s. Surface flow
becomes easterly in the afternoon bringing in sufficient moisture
across the plains. MLCAPE builds into the 500-1000 J/kg range with
less instability over the east plains and more over the Palmer
Divide/south foothills. This will translate to where the higher
shower/storm chances are in the afternoon/early evening with higher
chances confined to the higher terrain and Palmer Divide and less
eastward. A more ENE component may provide additional convergence to
get some storms developing over the Palmer Divide. Will have to
watch the presence of the upper jet which may bring additional
synoptic support for additional showers/storms through the evening
hours.

Monday, the weak ridge remains over the region under WNW flow aloft.
The upper jet remains draped across the state of Colorado with model
guidance showing a weak disturbance moving through the flow. 0-6km
bulk shear 35-45 kts and MLCAPE 1000-1500 J/kg over the east plains
will provide favorable conditions for scattered storms in the
afternoon and early evening, with a few strong to severe possible.

Tuesday through the end of the work week the flattened ridge ridge
stays put over the region. Ensembles show a drying and warming trend
with highs returning to the upper 80s and low 90s. Ensemble and
deterministic guidances shows a shortwave trough just brushing the
northeast corner on Tuesday. It stays a bit too east to provide
ideal conditions for more widespread severe, but if it shifts, it
may pose a threat to the east plains. Otherwise, expect lesser
coverage in afternoon/showers and thunderstorms during this period.

Ensemble guidance shows a signal for drying and warming early
next week through the latter part of the week with ridging aloft
and zonal flow. Monday remains sufficiently below normal in the
low 80s across the plains. There will be enough moisture around to
support shower/storm chances as well. Temperatures eventually
warm back toward normal in the upper 80s by mid-week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM MDT Fri Aug 4 2023

Fairly weak winds are expected at DIA this afternoon with some
easterly component to them. Will leave in the VCTS and VRB15G32KT
for outflow gusts. Weak drainage winds are a good bet overnight.
There will be no ceiling issues.

&&

.HYDROLOGY...
Issued at 242 PM MDT Fri Aug 4 2023

There is a limited threat of flash flooding on the burn areas for
a couple hours early this evening, then again on Saturday
afternoon. Saturday storms should be moving fairly quickly.

Chances for scattered showers and thunderstorms Sunday and Monday
with some storms capable of localized heavy rainfall. Threat for
flash flooding over the burn areas will remain "limited" with
quicker storm motions anticipated. Remainder of the week trend drier
which will reduce the threat for flash flooding.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM....Mensch
AVIATION.....RJK
HYDROLOGY....RJK/Mensch
Hazardous weather outlook, Aug 4, 10:47 AM MST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1147 AM MDT Fri Aug 4 2023

COZ030>051-051800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1147 AM MDT Fri Aug 4 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected over
the plains and foothills this afternoon, with the highest coverage
over the northern border areas. A few of the storms, mainly east
of Fort Morgan and Limon could produce wind gusts to 70 mph, golf
ball sized hail, and heavy rainfall. The rest of the plains could
see wind gusts to 50 mph. The threat of burn area flooding is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm coverage will be less through the weekend.  A few
severe storms will be possible mainly over the Palmer Divide on
Saturday. There will be a limited threat of flash flooding in
the burn scars this weekend. Storm motions will be quick enough to
keep storms from staying over the burn areas for long durations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, Aug 4, 1:36 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Denver CO
236 PM MDT Fri Aug 4 2023

COZ041-046-047-042115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
236 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southeastern Elbert
County through 315 PM MDT...

At 236 PM MDT, Doppler radar was tracking a strong thunderstorm over
Simla, or 24 miles west of Limon, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Simla and Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3905 10405 3913 10406 3913 10421 3921 10418
      3922 10375 3897 10387
TIME...MOT...LOC 2036Z 288DEG 12KT 3915 10412

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Aug 4, 1:38 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Denver CO
238 PM MDT Fri Aug 4 2023

COZ038-042130-
Larimer County Below 6000 Feet/Northwest Weld County CO-
238 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of north central Weld
County through 330 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Rockport, or 11 miles south of Cheyenne, moving east
at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4084 10429 4083 10431 4093 10491 4100 10489
      4100 10429
TIME...MOT...LOC 2038Z 271DEG 22KT 4098 10478

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HIRIS
Special weather statement, Aug 4, 2:47 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Denver CO
347 PM MDT Fri Aug 4 2023

COZ042>044-042230-
Central and South Weld County CO-Morgan County CO-
Northeast Weld County CO-
347 PM MDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of southeastern Weld and
Morgan Counties through 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Jackson Reservoir to 7
miles west of Wiggins, or along a line extending from 31 miles east
of Greeley to 22 miles west of Fort Morgan. Movement was east at 35
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Morgan, Brush, Wiggins, Log Lane Village, Orchard, Antelope
Springs, Weldona, Jackson Reservoir, Snyder, Riverside Reservoir,
Adena School and Goodrich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4053 10358 4052 10353 4007 10363 4017 10432
      4054 10424 4058 10358
TIME...MOT...LOC 2147Z 272DEG 29KT 4047 10416 4021 10421

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Aug 4, 3:12 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Denver CO
412 PM MDT Fri Aug 4 2023

COZ038-042-048-042300-
Logan County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
412 PM MDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of northeastern Weld and
northern Logan Counties through 500 PM MDT...

At 411 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Colton to 6 miles west of Grover, or along
a line extending from 8 miles northeast of Sidney to 30 miles
southeast of Cheyenne. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Peetz, Grover, Padroni, Westplains, Hereford, North Sterling
Reservoir and Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4096 10265 4074 10326 4074 10456 4100 10433
      4100 10265
TIME...MOT...LOC 2211Z 264DEG 35KT 4118 10282 4086 10435

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HIRIS
Special weather statement, Aug 4, 3:28 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Denver CO
428 PM MDT Fri Aug 4 2023

COZ041-047-042315-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
428 PM MDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southeastern Elbert
and central Lincoln Counties through 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Simla, or 21 miles southwest of Limon, moving
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kutch and Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3898 10406 3909 10405 3914 10399 3913 10395
      3914 10393 3914 10389 3910 10389 3910 10370
      3907 10351 3876 10373
TIME...MOT...LOC 2228Z 295DEG 18KT 3905 10399

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Aug 4, 3:46 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Denver CO
446 PM MDT Fri Aug 4 2023

COZ048-050-051-042330-
Phillips County CO-Sedgwick County CO-Logan County CO-
446 PM MDT Fri Aug 4 2023

...Strong thunderstorms will impact portions of northeastern Logan,
northwestern Phillips and Sedgwick Counties through 530 PM MDT...

At 446 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Chappell to 4 miles southeast
of Twin Buttes, or along a line extending from 8 miles northwest of
Julesburg to 22 miles southeast of Sidney. Movement was east at 25
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Julesburg, Haxtun, Fleming, Ovid, Sedgwick, Crook, Paoli, Twin
Buttes, Fairfield, Marks Butte and Sixteen-Mile Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4084 10205 4055 10259 4073 10294 4089 10291
      4100 10267 4100 10205
TIME...MOT...LOC 2246Z 292DEG 21KT 4109 10234 4087 10271

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HIRIS

The radar

The North Platte radar (KLNX), 178 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
August 4, 4:16 PM MST
Where
Sedgwick County, 1.25 mi ESE of Julesburg
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -102.250

Thunderstorm Wind, Sedgwick

When
August 4, 4:26 PM MST
Where
Sedgwick County, 1.25 mi ESE of Julesburg
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -102.250

Thunderstorm Wind, Phillips

When
August 4, 4:30 PM MST
Where
Phillips County, 8.36 mi S of Haxtun Muni Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
40.500, -102.620

Intense thunderstorm winds destroyed some irrigation equipment.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130667, 1130666, 1130668.